Alert archive / Iowa / Tornado Warnings in 2024

Tornado Warning 47, NWS Quad Cities, IA

June 25, 2024Cedar County, Johnson County, Muscatine County, Iowa

NWS Quad Cities, IA issued this tornado warning at Jun 25, 2024, 7:12 PM CDT for Cedar County, Johnson County, Muscatine County, Iowa. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2024, 7:12 PM CDT (00:12 UTC)
Expired
Jun 25, 2024, 7:45 PM CDT
In force
33 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Cedar County, IA, Johnson County, IA, Muscatine County, IA

The radar

The Quad Cities radar (KDVN), 62 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 7:30 PM CDTTSTM WND DMG4 Ene Adams, IA5 large trees and many branches downed at Saulsbury Bridge Recreation Area. One tree took down a powerline. Time estimated by radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 5:17 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.2 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-485 J/kg
Mixed-layer LCL
2407 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

337 
WFUS53 KDVN 260012
TORDVN
IAC031-103-139-260045-
/O.NEW.KDVN.TO.W.0047.240626T0012Z-240626T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
712 PM CDT Tue Jun 25 2024

The National Weather Service in the Quad Cities has issued a

* Tornado Warning for...
  Southwestern Cedar County in east central Iowa...
  East central Johnson County in east central Iowa...
  Northwestern Muscatine County in east central Iowa...

* Until 745 PM CDT.

* At 712 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near West Branch, moving east at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  West Liberty and Muscatine County Fairgrounds around 715 PM CDT.
  Atalissa around 720 PM CDT.
  Saulsbury Bridge Campground around 725 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4154 9144 4164 9143 4162 9112 4149 9116
TIME...MOT...LOC 0012Z 287DEG 24KT 4159 9138 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Friedlein
2 follow-up statements
924 
WWUS53 KDVN 260026
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
726 PM CDT Tue Jun 25 2024

IAC103-260035-
/O.CAN.KDVN.TO.W.0047.000000T0000Z-240626T0045Z/
Johnson IA-
726 PM CDT Tue Jun 25 2024

...THE TORNADO WARNING FOR EAST CENTRAL JOHNSON COUNTY IS
CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled. 
However, severe winds will remain possible through the Severe 
Thunderstorm Warning.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Iowa.

&&

LAT...LON 4164 9137 4162 9112 4149 9116 4153 9137
TIME...MOT...LOC 0025Z 280DEG 29KT 4157 9123 

$$

IAC031-139-260045-
/O.CON.KDVN.TO.W.0047.000000T0000Z-240626T0045Z/
Cedar IA-Muscatine IA-
726 PM CDT Tue Jun 25 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
SOUTHWESTERN CEDAR AND NORTHWESTERN MUSCATINE COUNTIES...

At 725 PM CDT, a severe thunderstorm capable of producing a tornado
was located over West Liberty, or 9 miles southeast of West Branch, 
moving east at 35 mph. These storms produced a 68 mph gust at Iowa 
City Airport.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Atalissa and Saulsbury Bridge Campground around 730 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4164 9137 4162 9112 4149 9116 4153 9137
TIME...MOT...LOC 0025Z 280DEG 29KT 4157 9123 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Friedlein
285 
WWUS53 KDVN 260045
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
745 PM CDT Tue Jun 25 2024

IAC031-139-260055-
/O.EXP.KDVN.TO.W.0047.000000T0000Z-240626T0045Z/
Cedar IA-Muscatine IA-
745 PM CDT Tue Jun 25 2024

...THE TORNADO WARNING FOR SOUTHWESTERN CEDAR AND NORTHWESTERN
MUSCATINE COUNTIES HAS EXPIRED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.  However, gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Iowa.

Remember, a Severe Thunderstorm Warning still remains in effect for
the area!

&&

LAT...LON 4164 9137 4162 9112 4149 9116 4153 9137
TIME...MOT...LOC 0045Z 287DEG 24KT 4153 9107 

$$

Friedlein

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jun 25, 6:48 PM CDT, 24 minutes earlier. Its key messages:

  • Heat indices upper 90s to 100+ through early this evening
  • Storms likely to develop by evening and increase in coverage with a flash flood threat and scattered severe potential
  • More storms Thursday Night through Saturday
Area forecast discussion, Jun 25, 6:48 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
648 PM CDT Tue Jun 25 2024

.KEY MESSAGES...

- Heat indices upper 90s to 100+ through early this evening

- Storms likely to develop by evening and increase in coverage
  with a flash flood threat and scattered severe potential

- More storms Thursday Night through Saturday

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 320 PM CDT Tue Jun 25 2024

Through early evening: Hot and humid conditions continue with
heat indices in the upper 90s to as high as 105, as dewpoints
remain well into the 70s. Mesoanalysis indicates a weak slow-
moving frontal boundary that extended from far southern WI to
near Dubuque to Omaha. Confluence along this is largely weak but
SBCAPES were 4500-6000 J/kg and deep player shear was about
30-40 kts. However, the special DVN sounding at 18z/25 showed a
rather stout cap at 850 mb suppressing convection for now.
Closer to the front, there may be enough confluence, along with
plenty of available energy, to develop at least isolated
thunderstorms through early evening. The experimental Warn on
Forecast System (WoFS) indicates this potential for isolated
activity closer to the front. Heavy rainfall and wet microbursts
are the main hazards.

This evening through the overnight hours ~8 pm to 2 am looks to be
the main coverage of numerous thunderstorms, especially along and
south of Interstate 80. A flash flood watch is in effect for
this entire region. A weak short wave arrives from the west
which should enhance the forcing, along with the frontal
boundary continuing to push south across the forecast area.
There is the potential for severe storms and scattered flash
flooding. With PWATs over 2 inches and dewpoints well into the
70s there may be several inches of rain in a short time. The
12z/25 HREF indicated some localized amounts within the
general southern CWA and adjacent area region of 3+ inches,
supporting that potential for heavy rainfall rates (albeit low
confidence on specifically where and may be outside the CWA).
Lows tonight will still be mild from the upper 60s to lower 70s.

Wednesday: Any lingering showers and storms should end in our
southeast counties in the morning. Otherwise, with the passage of
the front, temperatures and humidity levels will lower so some
relief from the heat. Highs will be in the lower to mid 80s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Issued at 320 PM CDT Tue Jun 25 2024

Wednesday night and Thursday: Dry and very pleasant with highs in
the upper 70s to lower 80s, and lows in the upper 50s to lower 60s.
High pressure will push across the Great Lakes region.

Thursday night through early next week: Global models suggest a
rather strong zonal flow across the northern United States,
suppressing the hot weather well to our south. In this pattern a
couple of low pressure systems will track across the northern Plains
and upper Midwest. The potential for more thunderstorms and heavy
rainfall returns Thursday night through Saturday, and again Monday
into Tuesday. While it is too early to determine the severe
threat or rain amounts, it should be noted the CSU machine-
learning probabilities do indicate an equivalent for a Slight
Risk for severe weather on Friday.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 641 PM CDT Tue Jun 25 2024

A line of storms stretches from south of KCID to north of KDVN
at 2330 UTC. This line of storms is forecast to sink southward
with time from 00 UTC through 06 UTC. Ceilings between 4 to 10
kft with these storms with periods of MVFR visibilities in the
strongest cells. This line of storms will mainly impact KMLI and
KBRL through 06 UTC. Winds becoming light and variable and then
turning to the north after 12 UTC and increasing to 10 to 12
knots with gusts up to 20 knots.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flood Watch through Wednesday morning for IAZ063>065-067-068-
     076>078-087>089-098-099.
IL...Flood Watch through Wednesday morning for ILZ015>018-024>026-
     034-035.
MO...Flood Watch through Wednesday morning for MOZ009-010.

&&

SHORT TERM...Haase
LONG TERM...Haase
AVIATION...Cousins
Hazardous weather outlook, Jun 25, 1:14 PM CDT, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
114 PM CDT Tue Jun 25 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-261815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
114 PM CDT Tue Jun 25 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered to numerous thunderstorms are expected to develop later
this afternoon through the overnight hours. The Storm Prediction
Center has a Slight Risk (Level 2 of 5) for severe storms along
and south of Highway 30. Some of these storms may produce damaging
winds and hail, along with torrential rainfall. A Flash Flood
Watch is also in effect for much of the area south of Highway 30
through tonight.

In addition, hot and humid conditions will continue through early
this evening with heat indicies of around 100.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Thunderstorms are possible Friday through Saturday and again on Monday.
However, it is too early to determine the severe threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through tonight. Reports of
rainfall of more than an inch would also be appreciated.

GENERAL STORM MOTION OF THE DAY:

Toward the southeast at around 30 mph.

Haase

In the hours before

Local storm report, Jun 25, 5:39 PM CDT, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
539 PM CDT Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     Tornado          2 N Ely                 41.90N 91.59W
06/25/2024                   Linn               IA   Trained Spotter

            multiple reports of a tornado on the ground
            kicking up dust north of Ely.

&&

DC
Local storm report, Jun 25, 5:40 PM CDT, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
540 PM CDT Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     Tornado          3 NE Ely                41.92N 91.66W
06/25/2024                   Linn               IA   Trained Spotter

            Tornado touch down in open field. Pictured
            in social media.

&&

12
Local storm report, Jun 25, 6:39 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
639 PM CDT Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     Hail             1 ESE Solon             41.80N 91.49W
06/25/2024  M1.00 Inch       Johnson            IA   Trained Spotter

            quarter hail and a wind gust of 40 mph.

&&

DC
Local storm report, Jun 25, 6:50 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
650 PM CDT Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     Hail             1 SSE Solon             41.79N 91.49W
06/25/2024  E1.75 Inch       Johnson            IA   Emergency Mngr

            time estimated from radar.

&&

GROSS
Local storm report, Jun 25, 7:02 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
702 PM CDT Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     Hail             5 NNE Delmar            42.07N 90.56W
06/25/2024  E1.75 Inch       Jackson            IA   Public

            time estimated from radar.

&&

GROSS
Local storm report, Jun 25, 7:07 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
707 PM CDT Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     Tstm Wnd Gst     Iowa City Municipality  41.63N 91.55W
06/25/2024  M68 MPH          Johnson            IA   ASOS

            ASOS station KIOW Iowa City Arpt.

&&

GROSS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:07 PM CDTSevere Thunderstorm WarningDVNDes Moines38 min
Jun 25, 7:22 PM CDTSevere Thunderstorm Warning Destructive damage threatDVNMuscatine, Scott68 min
Jun 25, 7:25 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNCedar, Johnson, Linn21 min
Jun 25, 7:40 PM CDTSevere Thunderstorm WarningDVNLee, Van Buren50 min
Jun 25, 7:44 PM CDTTornado WarningDVNMuscatine, Scott46 min
Jun 25, 7:49 PM CDTSevere Thunderstorm WarningDVNScott29 min
Jun 25, 7:52 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNScott68 min
Jun 25, 7:54 PM CDTFlash Flood WarningDVNVan Buren63 min
Jun 25, 8:19 PM CDTSevere Thunderstorm WarningDVNScott26 min
Jun 25, 8:24 PM CDTRiver Flood WarningDVNCedar5 days
Jun 25, 8:36 PM CDTSevere Thunderstorm WarningDVNDes Moines, Louisa39 min
Jun 25, 8:48 PM CDTRiver Flood WatchDVNLouisa21 days
Jun 25, 8:48 PM CDTRiver Flood WatchDVNLouisa21 days
Jun 25, 9:10 PM CDTSevere Thunderstorm WarningDVNJohnson, Louisa, Muscatine22 min
Jun 25, 9:19 PM CDTRiver Flood WatchDVNLee21 days
Jun 26, 10:00 AM CDTRiver Flood WarningDVNLouisa, Muscatine17 days
Jun 26, 10:00 AM CDTRiver Flood WarningDVNCedar, Johnson, Muscatine5 days
Jun 26, 10:00 AM CDTRiver Flood WarningDVNLouisa9 days
Jun 26, 10:00 AM CDTRiver Flood WarningDVNLouisa18 days
Jun 26, 11:56 AM CDTRiver Flood WarningDVNLee27 days

Nearby

Tornado Warnings in Iowa, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.